Serum is the fluid left over when blood cells are taken out of the
blood. Serum sickness refers to a set of symptoms that occurs when a person's
immune system reacts to a medication or other similar substance. It is a type
of allergic reaction.
What is going on in the body?
A person with serum sickness has an
immune system reaction after taking a medication or similar substance. The
immune system makes proteins called antibodies to attack the medication. This
reaction of the immune system causes inflammation throughout the body and the
symptoms of serum sickness. In most cases, when the person stops using the
medication or other substance, the symptoms go away.
What are the causes and risks of the condition?
is most often caused when a person takes or receives one of the following
antibiotics, especially medications in the penicillin or sulfa class, or
one called streptomycin
propylthiouracil, a medication used to treat high thyroid hormone levels,
which is called hyperthyroidism
antithymocyte globulin (ATG), which is sometimes used to prevent rejection after an organ transplant
horse antiserum, a treatment that uses antibodies taken from horses to
treat certain conditions (for example, poisonous snake and spider bites)
Other substances may also cause this condition.